Start Submission Become a Reviewer

Reading: Refractory hyperkalaemia associated with trimethoprim-sulfamethoxazole therapy in neutropaen...

Download

A- A+
dyslexia friendly

Case Reports

Refractory hyperkalaemia associated with trimethoprim-sulfamethoxazole therapy in neutropaenic sepsis

Authors:

Manoj Edirisooriya Maddumage ,

National Hospital of Sri Lanka, LK
About Manoj
Consultant Intensivist
X close

Atapattuge Yamini Anuchana Gunasekara,

National Hospital of Sri Lanka, LK
About Atapattuge
Medical Officer
X close

Waruni Rangika Samaranayake

National Hospital of Sri Lanka, LK
About Waruni
Senior Registrar in Critical Care Medicine
X close

Abstract

Hyperkalaemia is a potentially life threatening electrolyte disorder commonly seen in critically ill patients secondary to renal impairment. Herein, we report a case of severe hyperkalaemia, which was disproportionate to the degree of renal impairment, associated with neutropaenic sepsis, in a critically ill middle aged gentleman. Hyperkalaemia was refractory to medical treatment necessitating haemodialysis in the background of recent administration of trimethoprim- sulfamethoxazole (TMX-SMX) for presumed pneumocystis jiroveci pneumonia. It is important for clinicians to be aware of this complication as TMX-SMX is a popular antibiotic in immunocompromised populations.

How to Cite: Maddumage, M.E., Gunasekara, A.Y.A. & Samaranayake, W.R., (2017). Refractory hyperkalaemia associated with trimethoprim-sulfamethoxazole therapy in neutropaenic sepsis. Sri Lankan Journal of Anaesthesiology. 25(2), pp.122–124. DOI: http://doi.org/10.4038/slja.v25i2.8250
Published on 05 Jul 2017.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus